Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Jan 23, 2017, 6:23 AM CST for Madison County, Alabama. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2017, 6:23 AM CST (12:23 UTC)
- Expired
- Jan 24, 2017, 4:06 AM CST
- In force
- 22 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 18.76 ft at Jan 23, 2017, 4:00 PM CST.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
709 WGUS44 KHUN 231223 FLWHUN Bulletin - Immediate Broadcast Requested Flood Warning National Weather Service Huntsville AL 623 AM CST MON JAN 23 2017 ...The National Weather Service in Huntsville AL has issued a Flood Warning for the following rivers in Alabama... Flint River at Brownsboro affecting Madison County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...A flood warning means that flooding along the river is imminent or occurring. Move to higher ground to escape flood waters. Residents living along creeks and streams should take immediate precautions to protect life and property. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-240223- /O.NEW.KHUN.FL.W.0002.170123T1223Z-170124T1000Z/ /BSBA1.1.ER.170123T1104Z.170123T1800Z.170124T0400Z.NO/ 623 AM CST MON JAN 23 2017 The National Weather Service in Huntsville AL has issued a Flood Warning * from this morning until late tonight. * At 5 AM Monday the stage was 17.1 feet and rising. * Flood Stage is 17.0 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Recent activity...The maximum river stage in the 24 hours ending at 5 AM Monday was 17.1 feet. * Forecast...The river will continue rising to near 17.5 feet by early this afternoon. The river will fall below Flood Stage late this evening. * Impact...At 17.0 feet...Water floods a large field on the upstream left bank and is flooding large portions of the downstream left bank. * Flood history...This crest compares to a previous crest of 17.8 feet on Feb 16 2016. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Mon Mon Tue Tue STG DAY TIME FLINT RIVER Brownsboro 17.0 17.1 Mon 5 AM 17.5 17.4 16.8 16.0 17.5 Mon 12 PM && LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655 $$
4 follow-up statements
567 WGUS84 KHUN 231551 FLSHUN Flood Statement National Weather Service Huntsville AL 951 AM CST MON JAN 23 2017 ...The Flood Warning continues for the following rivers in Alabama... Flint River at Brownsboro affecting Madison COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Do not attempt to drive through a flooded road. The depth of water is not always obvious. As little as two feet of water will carry most cars away. Also...The road bed may be washed out under the water...and you could be stranded or trapped. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-240551- /O.EXT.KHUN.FL.W.0002.000000T0000Z-170124T1200Z/ /BSBA1.1.ER.170123T1104Z.170123T1800Z.170124T0600Z.NO/ 951 AM CST MON JAN 23 2017 The Flood Warning continues for the Flint River at Brownsboro. * until Tuesday morning. * At 9 AM Monday the stage was 17.9 feet and rising. * Flood Stage is 17.0 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Recent activity...The maximum river stage in the 24 hours ending at 9 AM Monday was 17.9 feet. * Forecast...The river will continue rising to near 18.0 feet by early this afternoon. The river will fall below Flood Stage after midnight tonight. * Impact...At 19.0 feet...Water begins to flood yards on the downstream side of the Brownsboro Road bridge. * Flood history...This crest compares to a previous crest of 17.8 feet on Feb 16 2016. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Mon Mon Tue Tue STG DAY TIME FLINT RIVER Brownsboro 17.0 17.9 Mon 9 AM 18.0 17.8 17.0 15.3 18.0 Mon 12 PM && LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655 $$
818 WGUS44 KHUN 231816 FLWHUN Bulletin - Immediate Broadcast Requested Flood Warning National Weather Service Huntsville AL 1216 PM CST MON JAN 23 2017 ...Forecast Flooding Changed from Minor to Moderate Severity for the following rivers in Alabama... Flint River at Brownsboro affecting Madison COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...A flood warning means that flooding along the river is imminent or occurring. Move to higher ground to escape flood waters. Residents living along creeks and streams should take immediate precautions to protect life and property. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-240816- /O.EXT.KHUN.FL.W.0002.000000T0000Z-170124T1837Z/ /BSBA1.2.ER.170123T1104Z.170124T0000Z.170124T1237Z.NO/ 1216 PM CST MON JAN 23 2017 ...forecast flooding increased from Minor to Moderate Severity...The Flood Warning continues for the Flint River at Brownsboro. * until Tuesday afternoon. * At 11 AM Monday the stage was 18.3 feet and rising. * Flood Stage is 17.0 feet. * Minor Flooding is occurring and Moderate Flooding is forecast. * Recent activity...The maximum river stage in the 24 hours ending at 11 AM Monday was 18.3 feet. * Forecast...The river will continue rising to near 19.0 feet by early this evening. The river will fall below Flood Stage tomorrow morning. * Impact...At 19.0 feet...Water begins to flood yards on the downstream side of the Brownsboro Road bridge. * Flood history...This crest compares to a previous crest of 19.2 feet on Feb 4 2016. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Mon Mon Tue Tue STG DAY TIME FLINT RIVER Brownsboro 17.0 18.3 Mon 11 AM N/A 19.0 18.4 17.2 19.0 Mon 6 PM && LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655 $$
819 WGUS84 KHUN 240231 FLSHUN Flood Statement National Weather Service Huntsville AL 831 PM CST MON JAN 23 2017 ...The Flood Warning continues for the following rivers in Alabama... Flint River at Brownsboro affecting Madison County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Be especially cautious at night when it is harder to recognize flood dangers. If while driving you see water over a road...turn around...don't drown! The water depth may be too great to allow your vehicle to cross. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-241530- /O.EXT.KHUN.FL.W.0002.000000T0000Z-170124T1530Z/ /BSBA1.1.ER.170123T1104Z.170123T2200Z.170124T0930Z.NO/ 831 PM CST MON JAN 23 2017 The Flood Warning continues for the Flint River at Brownsboro. * until Tuesday morning. * At 7 PM Monday the stage was 18.4 feet and falling. * Flood Stage is 17.0 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Recent activity...The maximum river stage in the 24 hours ending at 7 PM Monday was 18.8 feet. * Forecast...The river will continue to fall to below Flood Stage by by daybreak tomorrow. * Impact...At 19.0 feet...Water begins to flood yards on the downstream side of the Brownsboro Road bridge. * Flood history...This crest compares to a previous crest of 17.8 feet on Feb 16 2016. && RIVER FLOOD OBSERVED 12AM 6AM 12PM 6PM CREST LOCATION STAGE STG DAY TIME Tue Tue Tue Tue STG DAY TIME FLINT RIVER Brownsboro 17.0 18.4 Mon 7 PM 17.7 16.5 14.9 13.3 crested && LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655 $$
426 WGUS84 KHUN 241006 FLSHUN Flood Statement National Weather Service Huntsville AL 406 AM CST TUE JAN 24 2017 ...The Flood Warning is cancelled for the following rivers in Alabama... Flint River at Brownsboro affecting Madison County The Flint River at Brownsboro has dropped below flood stage and will continue to fall. Some nuisance flooding of lowlands may still occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Do not attempt to drive through a flooded road. The depth of water is not always obvious. As little as two feet of water will carry most cars away. Also...The road bed may be washed out under the water...and you could be stranded or trapped. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-241036- /O.CAN.KHUN.FL.W.0002.000000T0000Z-170124T1530Z/ /BSBA1.1.ER.170123T1104Z.170123T2200Z.170124T0556Z.NO/ 406 AM CST TUE JAN 24 2017 Forecast information for Flint River at Brownsboro. * At 3 AM Tuesday the stage was 14.6 feet and falling. * Flood Stage is 17.0 feet. * No flooding is currently forecast. * Impact...At 17.0 feet...Water floods a large field on the upstream left bank and is flooding large portions of the downstream left bank. * Flood history...This crest compares to a previous crest of 17.5 feet on Jan 23 2016. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Tue Tue Wed Wed STG DAY TIME FLINT RIVER Brownsboro 17.0 14.6 Tue 3 AM N/A 13.3 12.0 11.3 N/A && LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 5:37 AM CST, 46 minutes earlier.
Area forecast discussion, Jan 23, 5:37 AM CST, 46 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 537 AM CST Mon Jan 23 2017 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 242 AM CST Mon Jan 23 2017 After a few days of rainy and stormy weather, we will finally get a break. The center of the 986mb surface low pressure system that has been rotating showers through the area is over Chattanooga as of 2AM. The pressure continues to fall with the pressure gradient tightening over the area and winds beginning to gust within the last couple hours. This surface low will weaken and track east-southeast today. With surface high pressure following quickly behind today, the pressure gradient across the region will still increase at least through 18z today. That, coupled with a 40-50kt LLJ will allow winds to increase quickly this morning. Sustained winds of 20-25mph with gusts of 35- 40mph are expected. The highest gusts will be between now and around 12-15z. Subsidence and much drier air aloft move in between 15-18z creating a steep inversion around 925 mb and will inhibit some of the stronger winds from mixing down. By that time, the LLJ will be weakening as well. The Wind Advisory will remain in effect from 9z/3AM this morning through 00z/6PM but it will likely need to be cancelled early, especially in areas to the west. In terms of rainfall, the rain has become much more scattered in nature in the last few hours. A steady stream of scattered showers though is continuing basically in areas of Huntsville and east. Given the fact that drier air is already filtering in from the north and the main support for the upper system has already passed to the east, hires guidance is showing that we shouldn't see much of an increase in coverage than we are seeing now. The bands of rain will continue to slowly shift east and should be out of NE AL by 18z. We still have ongoing flooding around Indian Creek in Madison County so an Areal Flood Warning will replace the Flash Flood Warning in effect. Flooding also continues along the Big Wills Creek in DeKalb County as well as a few other locations in the county itself. Given the expected continuing rain there and in parts of NE AL, an Areal Flood Warning will be continued for parts of Jackson/Dekalb counties. River gauges at Brownsboro as well as the Paint Rock River at Woodville are expected to rise over action stage but are not expected to get to flood stage today. Temperatures overnight have cooled but when the winds kicked in, we mixed out and temps rose about 3-5 degrees with current temps in the lower to upper 50s. They will likely remain steady, maybe fluctuate a deg or two depending on the wind, through the rest of the overnight hours. Given the north to south gradient of the wind, we may actually get some light cold advection from the north today. That, combined with cloud cover and slackening winds should cause temps to decrease slightly through the day causing our "afternoon highs" to only be in the middle 50s. .SHORT TERM...(Tonight through Wednesday) Issued at 242 AM CST Mon Jan 23 2017 Much quieter weather returns tonight as weak ridging and surface high pressure return. Another trough begins to develop in the west and will become the focus for a system on Wednesday. Until then, skies should clear out tonight leaving sunny skies for Tuesday and highs warming into the upper 50s. Clouds return Tuesday night with mild lows in the middle to upper 40s. A surface low will develop Wednesday over the midwest in response to the previously mentioned upper trough. This will drag a cold front across the region on Wednesday. The main dynamics will be well to the north with this system and there is very little moisture present outside of a shallow layer below 850mb. Rain chances appear low at this time and will keep a slight chance across the area with a chance in the SE areas where a slightly stronger wave will develop and help with shower development. Given a southerly flow ahead of the front, highs on Wed will rise into the lower 60s. Unfortunately much colder air makes a return behind this front with lows Wed night dropping into the upper 30s. .LONG TERM...(Wednesday night through Sunday) Issued at 242 AM CST Mon Jan 23 2017 High pressure will slowly build across the region through much of the extended period. The forecast area will remain on the southern fringe of a broad upper level trough, with near zonal flow across the area. With weak NW flow, dry and cooler air will continue to filter into the region. Despite mostly clear to partly cloudy skies, temperatures will finally return to, or slightly below, seasonal norms. Daytime highs will struggle to make it out of the 40s, and overnight lows will be near to slightly below freezing. Guidance is in fair agreement that the broad upper trough will amplify late next week and into the weekend, however as the TN Valley remains on the southern periphery, only an increase in clouds is expected. Thus, no rain is forecast from Thursday through the first half of the next work week. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 524 AM CST Mon Jan 23 2017 Winds will be quite gusty today with the strongest winds happening between 12-18z today. Sustained winds will be 15-20kts with gusts around 25-30kt, occasionally slightly higher or lower. Winds start to decrease after 17-18z and gusts should be less frequent after around 21z/22z. Low level moisture remains through today and will keep an OVC015 through much of the TAF period. Only moderate confidence on this as the CIGS could fluctuate slightly higher/lower through the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 6 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 6 PM CST this evening for TNZ076-096-097. && NEAR TERM...LN SHORT TERM...LN LONG TERM...73 AVIATION...LN For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 23, 4:02 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 402 AM CST MON JAN 23 2017 ALZ001>010-016-TNZ076-096-097-240115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 402 AM CST MON JAN 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDY CONDITIONS ARE EXPECTED THIS MORNING IN THE WAKE OF THE DEPARTING STORM SYSTEM. WIDESPREAD WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED...AND RIDGETOP GUSTS COULD EXCEED 40 MPH. PLEASE CONSULT THE WIND ADVISORY THAT IS IN EFFECT THROUGH 6 PM CST MONDAY EVENING FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:43 PM CST | Flash Flood Warning | HUN | Madison | 6 hr |
| Jan 22, 6:54 PM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 3 hr |
| Jan 22, 7:18 PM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 2 hr |
| Jan 22, 7:20 PM CST | Areal Flood Warning | HUN | DeKalb, Jackson, Madison, Marshall | 4 hr |
| Jan 22, 8:28 PM CST | Areal Flood Warning | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 6 hr |
| Jan 22, 8:48 PM CST | Flash Flood Warning | HUN | DeKalb | 5 hr |
| Jan 23, 2:29 AM CST | Areal Flood Warning | HUN | DeKalb, Jackson | 9 hr |
| Jan 23, 2:35 AM CST | Areal Flood Warning | HUN | Madison | 5 hr |
| Jan 23, 6:21 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 54 hr |
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.